Dense Fog, Alexander
- When
- March 29, 10:00 PM CST to March 30, 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog formed as skies cleared out and winds became nearly calm. Moist ground from rainfall the previous night contributed to the dense fog.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed as skies cleared out and winds became nearly calm. Moist ground from rainfall the previous night contributed to the dense fog. High pressure moved slowly east across the Ohio Valley, resulting in favorable conditions for fog. Visibility was one-quarter mile or less across all of southern Illinois for most of the night into the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 4:51 PM CST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 551 PM CDT FRI MAR 29 2013 .UPDATE... ISSUED AT 547 PM CDT FRI MAR 29 2013 UPDATED AVIATION SECTION. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 203 PM CDT FRI MAR 29 2013 IN THE NEAR TERM...A SLOW DRYING TREND WILL CONTINUE INTO THIS EVENING AS DEEP LAYER MOISTURE MOVES SOUTHEAST INTO THE TENNESSEE VALLEY. THE PRIMARY FORECAST CONCERN TONIGHT WILL BE LOW CLOUDS AND FOG...WHICH IS MORE OF AN AVIATION ISSUE. WILL ADD MENTION OF FOG TO THE PUBLIC FORECAST IN SOME AREAS. ON SATURDAY...MOISTURE WILL INCREASE FROM SOUTHWEST TO NORTHEAST AHEAD OF AN APPROACHING UPPER LEVEL TROUGH. RAIN CHANCES WILL INCREASE ACROSS SE MISSOURI DURING THE MORNING...THEN EAST OF THE MISSISSIPPI RIVER IN THE AFTERNOON. LOW LEVEL SOUTH TO SOUTHWEST FLOW WILL BE ON THE INCREASE...BRINGING ENOUGH ELEVATED INSTABILITY FOR ISOLATED THUNDER IN SE MISSOURI LATE IN THE DAY. COOLEST TEMPS WILL LIKELY BE IN SE MISSOURI...WHERE CLOUD COVER WILL BE GREATEST. FORECAST HIGHS WILL GENERALLY BE CLOSER TO THE COOLER GFS MOS...WHICH IS IN LOW TO MID 60S /EXCEPT UPPER 50S AROUND KPOF/. A SURFACE COLD FRONT WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO VALLEY LATE SATURDAY NIGHT. RAIN AND ISOLATED THUNDER WILL GRADUALLY DIMINISH WITH THE PASSAGE OF THE FRONT. EASTER SUNDAY APPEARS TO BE THE PICK DAY OF THE WEEK WEATHERWISE. CLEARING SKIES WILL OCCUR IN THE WAKE OF THE FRONT SUNDAY MORNING. DUE TO THE RELATIVELY WARM START TO THE DAY /AROUND 50/...HIGH TEMPS WILL BE IN THE 60S. THE COLD ADVECTION IS FORECAST TO BE RATHER WEAK UNTIL A SECONDARY FRONT ARRIVES SUNDAY NIGHT. SOME LIGHT RAIN COULD ACCOMPANY THE SECONDARY FRONT ACROSS PARTS OF SOUTHERN IL AND SW INDIANA LATE SUNDAY NIGHT. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 203 PM CDT FRI MAR 29 2013 MONDAY'S FRONTAL PASSAGE AND ASSOCIATED PCPN SHOULD STAY MOSTLY LIQUID IF THE NEW GFS IS CORRECT. IT MAY CHANGE-OVER BRIEFLY UPON ENDING BUT WILL LEAVE THAT MENTION OUT DUE TO THE TRENDING TOWARD THIS SOLUTION. AS IT GETS CLOSER...SHOULD BE ABLE TO FINE TUNE AND HONE IN ON PARTICULARS SUCH AS THIS...NOT CONFIDENT IN DOING SO 4 TO 5 DAYS OUT. IT IS NICE TO SEE THE MID WEEK PICTURE LOOKING LIKE WHAT WE WERE ANTICIPATING IT TO DO WHEN WE WERE MAKING THE DAY 7 FORECAST A COUPLE OF DAYS AGO. THAT IS...A MORE WLY/NWLY FLOW TRACK AND HENCE A DRIER/COLDER FORECAST. AFTER THAT...ANOTHER PCPN CHANCE COMES IN TOWARD THE END OF THE WEEK. WE'LL KEEP IT SMALL CHANCES AND SEE IF IN FACT THE LATEST SUGGESTION IN THE NAO LOSING SOME GRIP AN AN UPPER PATTERN EVOLUTION TO MORE WLY OR SWLY FLOW CAN COME TO FRUITION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 547 PM CDT FRI MAR 29 2013 MVFR CIGS PERSIST SOUTH OF A KMDH...KEVV...KHNB LINE WITH THE AREA OF CLOUDS MAKING SOUTHWARD PROGRESS. CLOUDS BREAKING UP NORTH OF THIS LINE. WINDS ARE ALREADY LIGHT AND SOMEWHAT VARIABLE. THIS WILL BE THE TREND OVERNIGHT. WILL MONITOR THE LOW CLOUD...FOG POTENTIAL OVERNIGHT AS THE MODEL SOUNDINGS ARE SOMEWHAT SUGGESTIVE. SCT CLOUDS ON SATURDAY WITH WINDS BECOMING SE 5-10 KTS. SHRA POSSIBLE LATE IN THE DAY PRIMARILY AT KPAH AND KCGI. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 649 AM CDT FRI MAR 29 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 649 AM CDT FRI MAR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS IS FORECAST ALONG AND AHEAD OF A COLD FRONT MOVING EASTWARD THROUGH THE AREA SATURDAY NIGHT. LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING WILL BE THE PRIMARY CONCERNS. A LIGHT MIXED PRECIPITATION EVENT IS EXPECTED MONDAY AND MONDAY NIGHT...BUT LITTLE...IF ANY ACCUMULATION OF SNOW IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS/KES
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435623, 435624, 435625, 435626, 435627, 435628, 435629, 435630, 435631, 435632, 435633, 435634, 435635, 435636, 435637, 435638, 435639, 435640, 435641.